Alert archive / Kansas / Flash Flood Warnings in 2009

Flash Flood Warning 33, NWS Topeka, KS

August 26, 2009Coffey County, Lyon County, Kansas

NWS Topeka, KS issued this flash flood warning at Aug 26, 2009, 11:41 PM CDT for Coffey County, Lyon County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2009, 11:41 PM CDT (04:41 UTC)
Expired
Aug 27, 2009, 1:45 AM CDT
In force
2 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Coffey County, KS, Lyon County, KS

The radar

The Topeka radar (KTWX), 87 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.7 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2009-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1898 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2009-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1898 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 270441
FFWTOP
KSC031-111-270645-
/O.NEW.KTOP.FF.W.0033.090827T0441Z-090827T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1141 PM CDT WED AUG 26 2009

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN COFFEY COUNTY IN EAST CENTRAL KANSAS...
  SOUTHEASTERN LYON COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 145 AM CDT

* AT 1138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED 
TO INDICATE THUNDERSTORMS WITH TORRENTIAL FLOODING RAINS ACROSS MUCH 
OF SOUTHEAST LYON INTO COFFEY COUNTY. THE STORMS CONTINUE TO MOVE 
ACROSS AREAS THAT HAVE ALREADY RECEIVED HEAVY RAINS. THIS WILL BE 
SUFFICIENT TO CAUSE FLASH FLOODING TONIGHT IN THE WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...
  BURLINGTON...
  EMPORIA...
  GRIDLEY...
  HARTFORD...
  NEOSHO RAPIDS...
  OLPE...
  NEW STRAWN...
  BETO JUNCTION...
  JOHN REDMOND RESERVOIR...

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 131 AND 145.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

&&

LAT...LON 3842 9617 3841 9565 3804 9565 3804 9595
      3817 9596 3817 9633

$$

OMITT
2 follow-up statements
000 
WGUS73 KTOP 270552
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1252 AM CDT THU AUG 27 2009

KSC031-111-270645-
/O.CON.KTOP.FF.W.0033.000000T0000Z-090827T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON-COFFEY-
1252 AM CDT THU AUG 27 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM CDT FOR
WESTERN COFFEY AND SOUTHEASTERN LYON COUNTIES...

AT 1250 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
RAINFALL AMOUNTS OF TWO TO FOUR INCHES HAVE FALLEN IN SINCE LATE 
WEDNESDAY EVENING. RUNOFF FROM THIS RAINFALL WILL LIKELY CAUSE FLASH 
FLOODING. 

LOCATIONS IMPACTED INCLUDE...
BURLINGTON...GRIDLEY...HARTFORD...NEOSHO RAPIDS...OLPE...NEW
STRAWN...BETO JUNCTION AND JOHN REDMOND RESERVOIR.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 131 AND 144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER. 
DO NOT DRIVE WHERE WATER COVERS THE ROAD. 

&&

LAT...LON 3842 9617 3841 9565 3804 9565 3804 9595
      3817 9596 3817 9633

$$
000 
WGUS73 KTOP 270645
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
145 AM CDT THU AUG 27 2009

KSC031-111-270654-
/O.EXP.KTOP.FF.W.0033.000000T0000Z-090827T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON-COFFEY-
145 AM CDT THU AUG 27 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 145 AM CDT FOR WESTERN
COFFEY AND SOUTHEASTERN LYON COUNTIES...

AT 144 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
VERY HEAVY RAIN HAS ENDED...AND THE POSSIBILITY FOR FLASH FLOODING
WILL CONTINUE TO DECREASE. THEREFORE THE FLASH FLOOD WARNING IS NO
LONGER IN EFFECT.

FLOOD PRONE AREAS AND LOW WATER CROSSINGS IN WESTERN COFFEY AND 
SOUTHEASTERN LYON COUNTIES MAY CONTINUE TO SEE HIGH WATER LEVELS 
THROUGH THE REMAINDER OF THE NIGHT.

LAT...LON 3842 9617 3841 9565 3804 9565 3804 9595
      3817 9596 3817 9633

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 6:05 PM CDT, 5 hours 36 minutes earlier.

Area forecast discussion, Aug 26, 6:05 PM CDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
605 PM CDT WED AUG 26 2009

.AVIATION...

DIFFUSE FRONTAL BOUNDARY APPEARS TO BE LOCATED FROM NW MO THROUGH
NORTHEAST KS AND INTO OK WHERE A MORE DEFINED AREA OF LOW PRESSURE
WAS LOCATED. 850MB PROFILERS SUGGEST THAT THE 850MB COLD FRONT WAS
LOCATED FROM NEAR MHK TOWARD PRATT KS WITH WEAK SW WINDS AHEAD OF
THE BOUNDARY AT THIS TIME. WATER VAPOR LOOP SHOWS A WELL DEFINED
UPPER WAVE  MOVING OUT OF THE CO ROCKIES WHERE CONVECTION HAS
DEVELOPED WITHIN THE LIFT AND COOLER MID LVL TEMPS.  THE LIFT AND
STEEPER LAPSE RATES SHOULD HELP SUPPORT ADDITIONAL CONVECTION ALONG
THE SFC-850MB BOUNDARY TONIGHT. WE WILL CONTINUE TO FCST DECREASING
CIGS AND PRECIP DEVELOPMENT THROUGH 06Z WITH ALL TAF SITES EXPECTED
TO DROP INTO AT LEAST MVFR CIG RANGE BY 12Z THU. THE MVFR CONDS WITH
SCT PRECIP WILL PERSIST THROUGH AT LEAST SOME PART OF THU MORNING AS
THE UPPER LOW DRIFTS ACROSS THE AREA. A COOL/MOIST BOUNDARY LAYER
SHOULD BE PRESENT THU WHICH SHOULD HELP SUPPORT LINGERING MVFR CIGS
INTO MIDDAY.

OMITT

&&

.PREV DISCUSSION...

THROUGH THURSDAY NIGHT...

WHILE THE SHORT TERM FORECAST IS FAR FROM CUT AND DRIED...CAN SAY
WITH FAIR CERTAINTY THAT MUCH OF THE REGION STANDS A FAIR CHANCE
FOR SEEING PRECIPITATION OVER THE NEXT 24 HOURS WITH A COOLING
TREND THEREAFTER.

A WEAK...NEARLY STATIONARY BOUNDARY EXTENDED FROM NEAR SALINA
TOWARD NEBRASKA CITY THIS AFTERNOON. WHILE CLOUD COVER HAS
DOMINATED MUCH OF THE REGION TODAY...SOME CLEARING DID OCCUR
IMMEDIATELY ALONG THE FRONT. THIS SLIGHT HEATING WILL COUPLE WITH
MOISTURE POOLING AND A WEAK MID LEVEL WAVE OF ENERGY CURRENTLY
OVER WESTERN KANSAS...LIKELY RESULTING IN THUNDERSTORM INITIATION
THIS AFTERNOON. THE MAIN THREAT WITH THESE THUNDERSTORMS WILL BE
HEAVY RAIN GIVEN SLOW STORM MOTION VECTORS...RELATIVELY SKINNY CAPE
PROFILES...AND THE SLOW MOVING FOCUS FOR INITIATION.

THE FRONT SHOULD BEGIN TO KICK TO THE SOUTHEAST AS THUNDERSTORM
OUTFLOW PUSHES SOUTHEAST AND A SECONDARY MID LEVEL WAVE DROPS IN
FROM THE NORTHWEST TONIGHT. THIS WILL USHER IN A COOLER AIRMASS
AND NORTHWESTERLY WINDS FOR THE REMAINDER OF THE PERIOD. WILL HOLD
ON TO A CHANCE FOR SHOWERS INTO THURSDAY AS MOISTURE AND
ISENTROPIC UPGLIDE CONTINUE TO WRAP AROUND THE NORTHWEST SIDE OF
THE UPPER LOW DURING ITS SLOW PROGRESSION INTO SOUTHWEST MISSOURI.

BARJENBRUCH

FRIDAY THROUGH WEDNESDAY...

TRANQUIL WEATHER PATTERN FOR THE EXTENDED PORTION OF THE FORECAST.
SYNOPTIC PATTERN DOMINATED BY WESTERN RIDGE AND GREAT LAKES TROUGH.
THE RESULTING NORTHWEST FLOW SHOULD KEEP AREA DRY AND COOL. SOME OF
THE COOLEST AIR OF THE SEASON IS IN THE EASTERN U.S. TROUGH.
ALTHOUGH WE WONT SEE THE BRUNT OF THIS COOL PUSH...WILL SEE LOW
DEWPOINTS AND FEW CLOUDS. THIS WILL ALLOW FOR CHILLY OVERNIGHTS AND
A DECENT DIURNAL WARM UP.

GFS BEGINS TO SHOW A WEAK WAVE MOVING THROUGH THE WESTERN RIDGE BY
WEDNESDAY. HPC GUIDANCE WAS FOR LOW PROBABILITY PRECIPITATION
CHANCES. COORDINATION WITH SURROUNDING OFFICES RESULTED IN A DRY
FORECAST. AS WAVE APPEARS RATHER WEAK AND WILL HAVE DIFFICULTY
TAPPING ANY MOISTURE...BELIEVE A DRY FORECAST IS THE MOST LIKELY
OUTCOME AT THIS POINT.

HARDING

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 26, 2:28 PM CDT, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
228 PM CDT WED AUG 26 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-271930-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
228 PM CDT WED AUG 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A SLOW MOVING FRONTAL
BOUNDARY OVER PORTIONS OF CENTRAL AND NORTHEASTERN KANSAS THIS
AFTERNOON...AND SLOWLY PROGRESS TO THE EAST TONIGHT. HEAVY
RAINFALL WILL BE POSSIBLE DUE TO THE SLOW THUNDERSTORM MOVEMENT.
SMALL HAIL WILL ALSO BE POSSIBLE WITH THE STRONGEST THUNDERSTORMS...
BUT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS MAY LINGER INTO THURSDAY MORNING OVER
EASTERN KANSAS. HOWEVER...NO HAZARDOUS WEATHER IS ANTICIPATED FROM
THURSDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY THROUGH TONIGHT.

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL OVER ONE INCH TO THE
NATIONAL WEATHER SERVICE IN TOPEKA.

In the hours before

Local storm report, Aug 26, 9:42 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
942 PM CDT WED AUG 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             EMPORIA                 38.40N 96.18W
08/26/2009  E0.88 INCH       LYON               KS   EMERGENCY MNGR

&&

BN
Local storm report, Aug 26, 10:04 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1004 PM CDT WED AUG 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLASH FLOOD      EMPORIA                 38.40N 96.18W
08/26/2009                   LYON               KS   LAW ENFORCEMENT

            TWO VEHICLES STALLED IN HIGH WATER. 18TH ST. AND
            BURLINGAME CLOSED. 7TH ST. WEST CLOSED.

&&

BN

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 8:59 PM CDTSevere Thunderstorm WarningTOPLyon46 min
Aug 26, 9:45 PM CDTFlash Flood WarningTOPLyon, Osage2 hr
Aug 26, 10:53 PM CDTAreal Flood AdvisoryTOPDouglas, Jefferson112 min

Nearby

Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.